Missouri, 2010

Flood in Missouri, June 12 to 30, 2010

June 12 to 30, 2010 · NWS PAH · 1 event in 1 county or zone

Numerous storm complexes trained over the Midwest during the first part of June. Copious amounts of rain fell from Iowa east across central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$7,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous storm complexes trained over the Midwest during the first part of June. Copious amounts of rain fell from Iowa east across central Indiana. As a result, the Mississippi River rose above flood stage in southeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 12, 11:21 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 12, 11:21 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1221 PM CDT SAT JUN 12 2010

.UPDATE...
UPDATED THE AVIATION SECTION. NO CHANGE TO THE PUBLIC DISCUSSION.

&&

.DISCUSSION...
A RATHER MUDDLED FORECAST WITH THIS FORECAST PACKAGE...AS THE WFO
PAH FORECAST AREA WILL BE ALONG THE UNSTABLE TRANSITION ZONE OF
THE BASE OF SLIGHTLY FASTER SOUTHWEST FLOW ALOFT AND A DOMINATING
HIGH PRESSURE CENTER IN THE SOUTHEAST UNITED STATES. THE SOUTHEAST
U.S. RIDGE HAS BEEN EXTREMELY WELL DEPICTED BY THE GFS/ECMWF
GUIDANCE FOR NEARLY A WEEK NOW.

FOR THE PRE-DAWN HOURS...A MID-LEVEL /EASILY DEPICTED ON THE 00Z
SAT 500 MB UPPER AIR CHART/ VORTICITY CENTER EAST OF THE ST.
LOUIS AREA MOVED INTO DEEPER MOISTURE AND LIFT ASSOCIATED WITH A
NORTH-SOUTH ORIENTED WARM FRONTAL ZONE AT THE 925-700 MB LEVEL
ALONG THE WABASH RIVER...SOUTH TO THE LAND BETWEEN THE LAKES. THE
MOISTURE AND LIFT INDUCED ISOLATED THUNDERSTORMS AND SCATTERED
SHOWERS OVER SOUTHWEST INDIANA AND THE EASTERN EDGE OF THE
PENNYRILE REGION OF WEST KENTUCKY THIS MORNING.

IN ADDITION...A MINOR WAVE WAS MOVING ACROSS SOUTHWEST MISSOURI
AND WAS KICKING OFF NEW CONVECTION ACROSS SOUTH CENTRAL MISSOURI.
I ATTEMPTED TO ADDRESS THIS EARLY MORNING PRECIPITATION IN THE
SERN MO FOOTHILLS THROUGH THE TEXT/TABULAR/GRIDDED DATA WITH THE
MORNING FORECAST ISSUANCE.

FOR TODAY AND TONIGHT...I ATTEMPTED TO TAKE THE CHANNELED
VORTICITY AND WEAK IMPULSES ROTATING ACROSS MISSOURI AND FOCUS THE
BEST CHANCES FOR PRECIPITATION WITH THOSE DISTURBANCES DURING THE
DAY...SHIFTING THE FOCUS TO THE SOUTH AND EAST OVERNIGHT IN AREAS
OUTSIDE ZONES OF DIURNAL..RAIN COOLED AND STABILIZED AIR.

FOR SUNDAY THROUGH TUESDAY...I TRIED TO EMPHASIZE THE GREATEST
POTENTIAL FOR CONVECTION ACROSS THE NORTHWEST HALF OF THE WFO PAH
FORECAST AREA...AS THE THICKNESSES AND THERMAL CAPPING FROM THE
SOUTHEAST U.S. RIDGE BUILD IN ACROSS THE AREA. THIS SCENARIO IS
CONSISTENT WITH THE ECMWF ENSEMBLE SOLUTION FROM EARLIER THIS WEEK
AND IS PREFERRED.

ALTHOUGH THE 00Z SATURDAY ECMWF DETERMINISTIC SOLUTION INDICATES A
REASONABLE COMPROMISE WITH RESPECT TO THE POP/WEATHER CHANCES
THROUGH EARLY NEXT WEEK...IT WAS NOT AVAILABLE DURING THE EARLY
PART OF THE FORECAST PROCESS. HOWEVER...A SPATIALLY ADJUSTED /THAT
IS...POP AND WEATHER FIELDS SHIFTED EAST-NORTHEASTWARD SOME 115
NM/ BLEND OF THE 00Z 12KM NAM-WRF AND 40KM GFS YIELDED SIMILAR
RESULTS AND WERE USED TO CREATE POP/WEATHER GRIDS FOR THIS
PACKAGE.

ADJUSTED GRIDDED MOS TEMPERATURES WERE USED FOR MAX/MIN
GUIDANCE...WITH SOME DIURNAL ADJUSTMENTS MADE FOR RAIN CHANCES AND
CLOUD COVER.

NO OTHER CHANGES WERE MADE TO THE CURRENT FORECAST BEYOND TUESDAY
NIGHT WITH THIS PACKAGE.

&&

.AVIATION...
SURFACE WINDS AOA 10 KTS WITH GUSTS TO NEAR 20 KNOTS SHOULD SUBSIDE
GRADUALLY THIS AFTERNOON. WITH AFTERNOON HEATING...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM WITH BEST CHANCES AT
KCGI/KEVV TAF SITES. CIGS/VSBYS COULD DROP TO MVFR IN TSRA OTHERWISE
ANTICIPATE VFR CONDITIONS. CONVECTION WILL TEND TO DIMINISH AFTER
SUNSET. ANY LIGHT EARLY AM FOG WILL BURN OFF RAPIDLY AFTER SUNRISE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 12, 4:52 AM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
552 AM CDT SAT JUN 12 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
552 AM CDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR
MAINLY THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS OUTLOOKED THE AREA ALONG AND NORTH
OF THE A LINE FROM PINCKNEYVILLE ILLINOIS TO OWENSBORO KENTUCKY
FOR A SLIGHT RISK OF SEVERE STORMS. A FEW STORMS DURING THE
AFTERNOON AND EARLY EVENING HOURS MAY PRODUCE LOCALLY DAMAGING
WINDS AND MARGINAL HAIL.

LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO BE A CONCERN
WITH ANY THUNDERSTORM DEVELOPMENT.

IN ADDITION TO THE CHANCE FOR THUNDERSTORMS...AFTERNOON HEAT INDEX
VALUES ACROSS THE OUTLOOK AREA ARE EXPECTED TO RANGE BETWEEN 95
AND 105 DEGREES. INDIVIDUALS PLANNING OUTDOOR ACTIVITIES SHOULD
MAKE SURE TO DRINK PLENTY OF WATER AND SEEK SHADY OR AIR
CONDITIONED LOCATIONS DURING THE PEAK HEATING OF THE DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS IS FORECAST MAINLY DURING THE AFTERNOON
AND EVENING HOURS SUNDAY THROUGH WEDNESDAY. THE MAJORITY OF THE
THUNDERSTORMS ACTIVITY THROUGH THE PERIOD CAN BE EXPECTED ALONG
AND NORTH OF A LINE FROM VAN BUREN MISSOURI...VIENNA ILLINOIS AND
OWENSBORO KENTUCKY...AS WELL AS ALONG AND EAST OF THE LAND BETWEEN
THE LAKES. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.

THE STORM PREDICTION CENTER HAS OUTLOOKED THE AREA ALONG AND WEST
OF A LINE FROM VAN BUREN MISSOURI...ANNA AND CARMI ILLINOIS
FOR A SLIGHT RISK OF SEVERE STORMS TUESDAY AND TUESDAY NIGHT. A FEW
THESE STORMS MAY PULSE UP AND PRODUCE LOCALLY DAMAGING WINDS AND
MARGINAL HAIL.

LOCAL HEAT INDEX VALUES ON SUNDAY WILL RANGE BETWEEN 95 AND 100
DEGREES DURING THE PEAK HEATING OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

GIVEN THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORM ACTIVITY EXPECTED
OVER THE WEEKEND AND EARLY NEXT WEEK...SPOTTER ACTIVATION IS NOT ANTICIPATED
AT THIS TIME. HOWEVER...GIVEN THE NUMBER OF OUTDOOR ACTIVITIES ONGOING
THIS WEEKEND...SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE
WEATHER THEY SEE TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

SMITH

In the hours before

Special weather statement, Jun 12, 10:01 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1101 AM CDT SAT JUN 12 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-122215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1101 AM CDT SAT JUN 12 2010

...HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES THIS AFTERNOON
AND EARLY EVENING...

OUTSIDE OF ANY SHOWER OR THUNDERSTORM ACTIVITY THIS AFTERNOON...HEAT
INDEX VALUES WILL BE A CONCERN FOR THOSE ATTENDING OR PARTICIPATING
IN ANY OUTDOOR ACTIVITIES THIS AFTERNOON OR EARLY THIS EVENING.

HEAT INDEX VALUES WILL BE FROM AROUND 100 TO 105 DEGREES THIS
AFTERNOON...THEN FALL BELOW 95 DEGREES AFTER 8 PM CDT.

TO KEEP YOUR TIME OUTSIDE ENJOYABLE...BE SURE TO PLAN AHEAD
BEFORE TRAVELING OUTDOORS.

DRINK PLENTY OF WATER...WEAR LIGHT COLORED AND LOOSE FITTING
CLOTHING...AND AVOID STRENUOUS ACTIVITIES DURING THE HOTTEST PART
OF THE DAY. TAKE FREQUENT BREAKS AND BE SURE TO PUT ON SUNSCREEN TO
LIMIT THE POTENTIAL FOR SUNBURN.

TAKE TIME TO CHECK ON ANY FAMILY AND FRIENDS THAT MAY BE SENSITIVE
TO THE WARM AND HUMID WEATHER.

FOR MORE HEAT SAFETY TIPS...PLEASE REFER TO THE LATEST PUBLIC
INFORMATION STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE IN
PADUCAH KENTUCKY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
June 12, 1:00 PM CST to June 30, 11:59 PM CST
Where
Cape Girardeau County, 1.04 mi ESE of Gulf Jct to 1.43 mi S of Cape Girardeau
Cause
Heavy Rain
Crop damage
$7,000
Reported by
River/Stream Gage
Coordinates
37.264, -89.533

Moderate flooding of the Mississippi River occurred near Cape Girardeau. Low-lying fields were underwater, including some cropland. River access roads, boat ramps, and parks were flooded. The Mississippi River backed into several creeks, producing minor flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234297.